Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 394, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 24, 2002, 5:30 AM CST for Pike County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2002, 5:30 AM CST (11:30 UTC)
- Expired
- Dec 24, 2002, 6:15 AM CST
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 5:37 AM CST | Thunderstorm Wind 50 E | Spring Hill, AL | Trees were blown down near Springhill on CR 6 and on CR 57. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 24, 5:20 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 241130
SVRBHM
ALC109-241215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST TUE DEC 24 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA
* UNTIL 615 AM CST
* AT 527 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GOSHEN...MOVING EAST AT 45 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS...
BRUNDIDGE...LINWOOD AND TROY.
LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3189 8619 3162 8614 3164 8574 3187 8567
3188 8580 3198 8579What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 3:00 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 24, 3:00 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CST TUE DEC 24 2002 THIS WILL HAVE TO BE VERY BRIEF. SURFACE LOW WITH GOOD UPPER LEVEL SUPPORT NOW MOVING INTO WEST AL WILL MOVE THROUGH TODAY. SEVERE WEATHER EXPECTED IN WARM SECTOR WHICH MAY INCLUDE MUCH OF THE AREA SOUTH OF I-20. TORNADO WATCH NOW OUT FOR PART OF THE AREA AND WILL PROBABLY BE EXTENDED EAST LATER. BASICALLY NOT MUCH CHANGE FORM PREVIOUS FORECAST. HSV 055/031 039/025 042 +5-0 BHM 062/034 041/026 045 +4-0 MGM 068/039 047/027 049 +3-0 .BHM...NONE.
Hazardous weather outlook, Dec 23, 10:20 PM CST, 7 hours 10 minutes before
ALZ001>050-241330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1020 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (TONIGHT)... A STORM SYSTEM WILL MOVE NORTHEASTWARD INTO NORTH AND CENTRAL ALABAMA TONIGHT. THIS SYSTEM HAS THE POTENTIAL FOR STRONG THUNDERSTORMS ACROSS WEST CENTRAL ALABAMA...MAINLY AFTER MIDNIGHT. A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER WESTERN ALABAMA OVERNIGHT UNTIL 6 AM. FROM 6 AM ONWARD...A SLIGHT RISK WILL EXIST FURTHER TO THE EAST AND NORTH ACROSS ALABAMA. A MODERATE RISK AREA WILL BEGIN TO EXIST OVER SOUTHWESTERN ALABAMA AFTER 6 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... AS THIS STORM SYSTEM MOVES OFF TO THE NORTHEAST...THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS WILL REMAIN DURING THE DAY ON TUESDAY. THE HIGHEST POSSIBILITY FOR SEVERE WEATHER WILL BE ACROSS SOUTHERN AREAS OF THE STATE...WHERE THE MOISTURE AND SHEAR WILL BE HIGHEST. A MODERATE RISK OF SEVERE WEATHER EXISTS OVER SOUTHERN ALABAMA TOMORROW...MAINLY SOUTH OF A LINE FROM EUTAW...TO MAPLESVILLE...TO PRATTVILLE...TO TROY. THE MAIN THREAT IN THIS MODERATE RISK AREA WILL BE STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. A SLIGHT RISK OF SEVERE WEATHER EXISTS NORTH OF THE MODERATE RISK AREA. THE LIMITING FACTOR FOR SEVERE WEATHER OVER THE SLIGHT RISK AREA WILL BE THE SLIGHTLY DRIER AND MORE STABLE AIR THAT IS CURRENTLY IN PLACE. THIS WILL NEED TO BE MODIFIED WITH MORE MOISTURE AND INSTABILITY FOR THE SEVERE THREAT TO MATERIALIZE. ONCE THE FRONT MOVE THROUGH THE STATE...COLDER AIR WILL BEGIN TO FILTER INTO ALABAMA LATE TUESDAY. IT IS EXPECTED THAT SNOW MAY BECOME MIXED WITH LIGHT RAIN ACROSS THE TENNESSEE VALLEY. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER SHOULD CONTINUE TO MONITOR FORECASTS AND STATEMENTS FOR POSSIBLE ACTIVATION LATE TONIGHT AND INTO TUESDAY.
In the hours before
Special weather statement, Dec 24, 5:06 AM CST, 24 minutes before
ALZ030>036-039>044-241500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 506 AM CST TUE DEC 24 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 804... AUTAUGA...BIBB...CHILTON...COOSA...DALLAS... GREENE...HALE...MARENGO...PERRY...SUMTER... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 804 WHICH IS IN EFFECT UNTIL 900 AM... ELMORE...LOWNDES...MONTGOMERY...
Special weather statement, Dec 24, 5:27 AM CST, 3 minutes before
ALZ030>036-039>044-241500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 527 AM CST TUE DEC 24 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 804... AUTAUGA...BIBB...CHILTON...COOSA...DALLAS... ELMORE...GREENE...HALE...LOWNDES...MARENGO... MONTGOMERY...PERRY...SUMTER... NO COUNTIES IN THE BIRMINGHAM FORECAST AREA REMAIN IN TORNADO WATCH NUMBER 804.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 4:36 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 39 min |
| Dec 24, 6:06 AM CST | Severe Thunderstorm Warning | BMX | Barbour | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.